Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Birmingham, AL

April 11, 20115 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2011, 8:52 PM CDT for 5 counties in Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 8:52 PM CDT (01:52 UTC)
Expired
Apr 11, 2011, 9:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Randolph County, AL

The radar

The Atlanta radar (KFFC), 102 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 9:23 PM CDTTSTM WND DMG4 Nnw Ranburne, ALAT LEAST HALF A DOZEN TREES WERE REPORTED DOWN ACROSS THE COUNTY. AT COUNTY ROAD 10 AND COUNTY ROAD 96...A ROOF WAS BLOWN OFF OF A WORKSHOP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 7:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS54 KBMX 120152
SVRBMX
ALC015-019-027-029-111-120230-
/O.NEW.KBMX.SV.W.0145.110412T0152Z-110412T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  NORTHEASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 930 PM CDT

* AT 848 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
  MILES SOUTHWEST OF CAVE SPRING TO MOUNT CHEAHA...AND MOVING EAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEFLIN...EDWARDSVILLE...MARS HILLS...FRUITHURST...MUSCADINE...
  ABERNATHY...RANBURNE AND BORDEN SPRINGS.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 191 THROUGH 210...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 200 AM CDT TUESDAY MORNING FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3343 8585 3413 8550 3414 8542 3344 8529
TIME...MOT...LOC 0152Z 265DEG 39KT 3406 8543 3347 8573

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:47 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 11, 6:47 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT MON APR 11 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

ENVIRONMENT WILL SLOWLY DESTABILIZE ACROSS THE AREA THRU THE
REMAINDER OF THE AFTN AS THE CAPE THAT HAS BEEN IN PLACE ALL DAY
FINALLY ERODES. SQUALL LINE HAS HAD A HARD TIME PROGRESSING EWD THUS
FAR BUT IS EXPECTED TO PICK UP FORWARD SPEED AS THE DAY PROGRESSES
AND THE SFC RIDGE BREAKS DOWN. PREVIOUS TIMING FOR THE WRN HALF OF
THE CWA HAS BEEN PUSHED BACK TO ACCOUNT FOR THIS SLOWER TREND.
HOWEVER TIMING IN THE EAST IS STILL REPRESENTATIVE. STRONG SWRLY
WINDS AND DRY AIR ALOFT WILL KEEP THE DAMAGING WIND THREAT HIGH.
SOME LARGE HAIL IS ALSO POSSIBLE BUT TO A SMALLER DEGREE THAN THE
WINDS. ISOLATED TORNADOES AND FLOODING WILL PRESENT THE LOWEST
THREAT WITH THIS SYSTEM. THE LINE SHOULD MOVE QUICKLY ENOUGH THRU
THE AREA TO PREVENT ANY WIDESPREAD FLOODING CONCERNS...BUT TRAINING
CELLS COULD LEAD TO SOME BRIEF LOCALIZED FLASH FLOODING ISSUES. EVEN
THOUGH THE THREAT FOR TORNADOES IS RATHER LOW...THERE IS THE
POSSIBILITY OF A BRIEF SPIN-UP WITHIN THE LINE...ESPECIALLY W OF
I-65.

MORE PLEASANT WEATHER IS IN STORE ON TUE AS A SLIGHTLY DRIER AND
COOLER AIR MASS FILTERS INTO THE REGION. TEMPS WILL NOT DROP
SIGNIFICANTLY BUT THEY SHOULD AT LEAST FALL BACK TO NORMAL FOR THIS
TIME OF YEAR...WITH HIGHS IN THE UPPER 60S NORTH TO MID 70S SOUTH.
SFC HIGH PRESSURE WILL STICK AROUND THRU WED AND THEN BEGIN TO PUSH
OFF TO THE E AS THE NEXT STORM SYSTEM TAKES SHAPE TO OUR W. THE SFC
LOW ASSOCIATED WITH THIS SECOND SYSTEM WILL TRACK EWD DRAGGING
ANOTHER COLD FRONT THRU THE AREA LATE IN THE WEEK. MODEL DIFFERENCES
ARE STILL TOO GREAT FOR DETERMINING ANY DETAILS...BUT IT DOES APPEAR
THAT THE FRONT AND ASSOCIATED SHOWERS/STORMS WILL MOST LIKELY MOVE
THRU LATE FRI. THIS SCENARIO WOULD PAVE THE WAY FOR A FAIRLY NICE
AND QUIET WEEKEND ACROSS CENTRAL ALABAMA. THIS IS UNLESS MODELS
BEGIN TO SLOW THE SYSTEM DOWN...WHICH THEY TEND TO DO.

19

&&

.AVIATION...
00Z TAF DISCUSSION.

LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PLOW ACROSS CENTRAL
ALABAMA THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING
WINDS. THIS LINE IS EXPECTED TO AFFECT ALL TAF SITES THIS EVENING.
BY 06Z...COLD FRONT WILL BE MOVING THROUGH AND WINDS WILL SHIFT MORE
TO THE NORTHWEST.

ONCE THE FRONT MOVES THROUGH...EXPECT A BRIEF PERIOD OF MVFR
CEILINGS...BUT FELT CONFIDENT ENOUGH TO CLEAR SKIES FROM WEST TO
EAST AFTER 06Z ACROSS ALL SITES.

WINDS WILL REMAIN GUSTY TOMORROW BUT NOT NEARLY AS STRONG AS THEY
WERE TODAY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ALL OF CENTRAL ALABAMA.

&&

19/10
Hazardous weather outlook, Apr 11, 8:35 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CDT MON APR 11 2011

ALZ011>015-017>050-130000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
835 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS MUCH OF
CENTRAL ALABAMA THROUGH THE EVENING. MAIN THREAT AREAS ARE ALONG AND
EAST OF A GADSDEN TO UNIONTOWN LINE. THE HAZARDOUS THREATS WITH
THESE STORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES ARE ALSO POSSIBLE EMBEDDED WITHIN THE LINE OF
THUNDERSTORMS. THESE STORMS WILL FORM ALONG AND AHEAD OF A COLD
FRONT THAT WILL MOVE WEST TO EAST THROUGH TONIGHT.

WINDY CONDITIONS ARE EXPECTED TONIGHT. SOUTH TO SOUTHWEST WINDS OF
15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH ARE ANTICIPATED AHEAD OF THE
COLD FRONT. THESE WINDS ARE EXPECTED OUTSIDE THE THUNDERSTORM AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDY CONDITIONS ARE POSSIBLE BEHIND A STRONG COLD FRONT ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
CONTINUE TO BE NECESSARY TONIGHT DUE TO THE SEVERE WEATHER THREAT.

08/MNK

In the hours before

Local storm report, Apr 11, 8:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     LIVINGSTON              32.60N 88.19W
04/11/2011                   SUMTER             AL   EMERGENCY MNGR

            TREE DOWN ON AL 28.

&&

JT
Local storm report, Apr 11, 8:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     VESTAVIA HILLS          33.43N 86.79W
04/11/2011                   JEFFERSON          AL   AMATEUR RADIO

            TREES AND POWERLINES DOWN NEAR HAYES CIRCLE.

&&

JT
Local storm report, Apr 11, 8:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
844 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     CHELSEA                 33.33N 86.64W
04/11/2011                   SHELBY             AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HIGHWAY 336 AND SUNSET LAKE
            DRIVE IN CHELSEA.

&&

ARM
Local storm report, Apr 11, 8:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     3 SSW HOMEWOOD          33.42N 86.82W
04/11/2011                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN AND POWERLINE ACROSS HACKBERRY LANE.

&&

JT
Local storm report, Apr 11, 8:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     BESSEMER                33.38N 86.96W
04/11/2011                   JEFFERSON          AL   AMATEUR RADIO

            COUPLE OF TREES DOWN ALONG AVENUE I...1112 AND 1118.

&&

ARM
Local storm report, Apr 11, 8:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     BESSEMER                33.38N 86.96W
04/11/2011                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN AND DAMAGED FENCE ON 1007 AVENUE J.

&&

ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:19 PM CDTTornado WarningBMXJefferson, Shelby21 min
Apr 11, 7:28 PM CDTSevere Thunderstorm WarningBMXBlount, Calhoun, Etowah, Jefferson, St. Clair, Talladega62 min
Apr 11, 7:30 PM CDTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry60 min
Apr 11, 7:34 PM CDTTornado WarningBMXMarengo26 min
Apr 11, 7:34 PM CDTTornado WarningBMXJefferson, St. Clair, Shelby19 min
Apr 11, 7:41 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Clay, Coosa, Dallas and 4 more64 min
Apr 11, 8:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 2 more57 min
Apr 11, 8:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes40 min
Apr 11, 8:39 PM CDTSevere Thunderstorm WarningBMXAutauga, Chambers, Clay, Coosa, Elmore, Montgomery and 3 more66 min
Apr 11, 8:53 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes, Montgomery, Pike67 min
Apr 11, 8:57 PM CDTTornado WarningBMXCleburne33 min
Apr 11, 9:26 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Elmore, Lee, Macon, Montgomery and 2 more49 min
Apr 11, 10:01 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Montgomery, Russell44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.